Continuity and equicontinuity of semigroups on norming dual pairs


We study continuity and equicontinuity of semigroups on norming dual pairs with respect to topologies defined in terms of the duality. In particular, we address the question whether continuity of a semigroup already implies (local/quasi) equicontinuity. We apply our results to transition semigroups and show that, under suitable hypothesis on E, every transition semigroup on C b (E) which is continuous with respect to the strict topology β 0 is automatically quasi-equicontinuous with respect to that topology. We also give several characterizations of β 0-continuous semigroups on C b (E) and provide a convenient condition for the transition semigroup of a Banach space valued Markov process to be β 0-continuous.


  1. 1.

    Arendt, W., Batty, C.J.K., Hieber, M., Neubrander, F.: Vector-valued Laplace Transform and Cauchy Problems. Monographs in Mathematics, vol. 96. Birkäuser, Basel (2001)

    Google Scholar 

  2. 2.

    Bertoldi, M., Lorenzi, L.: Analytical Methods for Markov Semigroups. Pure and Applied Mathematics, vol. 283. Chapman Hall/CRC Press, Boca Raton (2006)

    Google Scholar 

  3. 3.

    Buck, R.: Operator algebras and dual spaces. Proc. Am. Math. Soc. 3, 681–687 (1952)

    MATH  Article  MathSciNet  Google Scholar 

  4. 4.

    Buck, R.: Bounded continuous functions on a locally compact space. Mich. Math. J. 5, 95–104 (1958)

    MATH  Article  MathSciNet  Google Scholar 

  5. 5.

    Cerrai, S.: A Hille-Yosida theorem for weakly continuous semigroups. Semigroup Forum 49, 349–367 (1994)

    MATH  Article  MathSciNet  Google Scholar 

  6. 6.

    Conway, J.B.: The strict topology and compactness in the space of measures II. Trans. Am. Math. Soc. 126, 474–486 (1967)

    MATH  Article  MathSciNet  Google Scholar 

  7. 7.

    Dorroh, J., Neuberger, J.: A theory of strongly continuous semigroups in terms of Lie generators. J. Funct. Anal. 136, 114–126 (1996)

    MATH  Article  MathSciNet  Google Scholar 

  8. 8.

    Engel, K.J., Nagel, R.: One-Parameter Semigroups for Linear Evolution Equations. Graduate Texts in Mathematics, vol. 194. Springer, Berlin (2000)

    MATH  Google Scholar 

  9. 9.

    Ethier, S.N., Kurtz, T.G.: Markov Processes, Characterization and Convergence. Wiley, New York (1986)

    MATH  Google Scholar 

  10. 10.

    Farkas, B.: A note on semigroups on spaces of continuous functions and of measures. arXiv:0805.4280

  11. 11.

    Farkas, B.: Perturbations of bi-continuous semigroups on C b (H) with applications to the Ornstein-Uhlenbeck semigroup. Semigroup Forum 68, 329–353 (2004)

    Article  MathSciNet  Google Scholar 

  12. 12.

    Fernique, X.: Processus linéaris, processus généralisés. Ann. Inst. Fourier 17, 1–92 (1967)

    MATH  MathSciNet  Google Scholar 

  13. 13.

    Goldys, B., Kocan, M.: Diffusion semigroups in spaces of continuous functions with mixed topology. J. Differ. Equ. 173, 17–39 (2001)

    MATH  Article  MathSciNet  Google Scholar 

  14. 14.

    Goldys, B., van Neerven, J.M.A.M.: Transition semigroups of Banach space valued Ornstein-Uhlenbeck processes. Acta Appl. Math. 76, 1 (2003)

    Article  MathSciNet  Google Scholar 

  15. 15.

    Itô, K.: Stochastic Processes, Lectures Given at Aarhus University. Springer, Berlin (2004)

    MATH  Google Scholar 

  16. 16.

    Jarchow, H.: Locally Convex Spaces. Teubner, Leipzig (1981)

    MATH  Google Scholar 

  17. 17.

    Koethe, G.: Topological Vector Spaces. Grundlagen der Mathematischen Wissenschaften in Einzeldarstellungen, vol. 107. Springer, Berlin (1969)

    MATH  Google Scholar 

  18. 18.

    Komura, T.: Semigroups of operators in locally convex spaces. J. Funct. Anal. 2, 258–296 (1968)

    MATH  Article  MathSciNet  Google Scholar 

  19. 19.

    Kühnemund, F.: A Hille-Yosida theorem for bi-continuous semigroups. Semigroup Forum 67, 205–225 (2003)

    MATH  Article  MathSciNet  Google Scholar 

  20. 20.

    Kunze, M.: A general Pettis integral and applications to transition semigroups. Preprint, arXiv:0901.1771

  21. 21.

    Priola, E.: On a class of Markov type semigroups in spaces of uniformly continuous and bounded functions. Stud. Math. 136, 271–295 (1999)

    MATH  MathSciNet  Google Scholar 

  22. 22.

    Prokhorov, Y.: Convergence of random processes and limit theorems in probability. Theory Probab. Appl. 1, 157–214 (1956)

    Article  Google Scholar 

  23. 23.

    Sentilles, F.D.: Semigroups of operators on C(S). Can. J. Math. 22, 47–54 (1970)

    MATH  MathSciNet  Google Scholar 

  24. 24.

    Sentilles, F.D.: Bounded continuous functions on a completely regular space. Trans. Am. Math. Soc. 168, 311–336 (1972)

    MATH  Article  MathSciNet  Google Scholar 

  25. 25.

    Yosida, K.: Functional Analysis. Grundlehren der mathematischen Wissenschaften, vol. 123. Springer, Berlin (1980)

    MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Markus Kunze.

Additional information

The author was partially supported by the Deutsche Forschungsgesellschaft in the framework of the DFG research training group 1100 at the University of Ulm.

Communicated by Rainer Nagel.

Rights and permissions

Open Access This is an open access article distributed under the terms of the Creative Commons Attribution Noncommercial License (, which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.

Reprints and Permissions

About this article

Cite this article

Kunze, M. Continuity and equicontinuity of semigroups on norming dual pairs. Semigroup Forum 79, 540 (2009).

Download citation


  • Norming dual pairs
  • Transition semigroups
  • Equicontinuity
  • Strict topology